Alert archive / Louisiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 30, NWS New Orleans, LA

May 3, 2007Ascension Parish, East Baton Rouge Parish, Livingston Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 3, 2007, 11:31 AM CDT for Ascension Parish, East Baton Rouge Parish, Livingston Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2007, 11:31 AM CDT (16:31 UTC)
Expired
May 3, 2007, 12:02 PM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Livingston Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:27 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:48 AM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, May 3, 4:48 AM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
448 AM CDT THU MAY 3 2007

.DISCUSSION...
MAIN FORECAST CONCERNS FOR THE PERIOD WILL FOCUS PRIMARILY ON THE
CONVECTION EXPECTED OVER THE NEXT 36 HOURS AND THE POSSIBILITY OF
HEAVY RAIN AND SEVERE WEATHER. DIFFICULT FORECAST THROUGH FRIDAY
WITH VERY DIFFERENT MODEL SOLUTIONS WITH REGARDS TO CONVECTIVE
DEVELOPMENT AND THE ASSOCIATED HEAVY RAIN THREAT ACROSS THE FORECAST
AREA. MID/UPPER TROUGH CURRENTLY OVER WEST/CENTRAL TEXAS EARLY THIS
MORNING IS FORECAST TO BE KICKED OUT ACROSS THE LOWER MISSISSIPPI
VALLEY TONIGHT AND FRIDAY AS AN UPPER TROUGH DIGS INTO THE WESTERN
CONUS. AS THIS TAKES PLACE...THE EJECTED UPPER TROUGH IS PRODG TO
TAKE ON A NEGATIVE TILT AS IT MOVES ACROSS THE LOWER MISSISSIPPI
VALLEY. THE GFS IS VERY AGGRESSIVE WITH CONVECTIVE DEVELOPMENT
ACROSS THE AREA LATER TONIGHT AND FRIDAY AND FORECASTS SEVERAL
INCHES OF RAIN ACROSS SECTIONS OF THE FORECAST AREA. WHILE THE GFS
IS MOST DEFINITELY AN OUTLIER WITH RESPECT TO QPF TOTALS AND
CONVECTIVE FEEDBACK IS A POSSIBLE CAUSE...IT IS NOTEWORTHY THAT IT
HAS BEEN QUITE CONSISTENT FOR SEVERAL MODEL RUNS IN FORECASTING
HEAVY RAINFALL OVER THE FORECAST AREA. THE NAM...UKMET AND
CANADIAN ALL AGREE IN MOVING SIGNIFICANT CONVECTION ACROSS THE
AREA TONIGHT AND FRIDAY...MOST LIKELY IN THE FORM OF AN MCS OR
TWO...BUT THEY ARE MUCH LESS GENEROUS WITH THE QPF AMOUNTS. IT
SHOULD BE NOTED THAT THE MODELS HAVE PERFORMED SOMEWHAT POORLY
TONIGHT IN FORECASTING THE RAINFALL OVER TEXAS. IT IS ALSO
INTERESTING TO NOTE THAT DESPITE THE GFS FORECASTING SUCH HEAVY
RAIN OVER WESTERN SECTIONS OF THE FORECAST AREA TONIGHT...GFS MAV
GUIDANCE POPS ARE NO HIGHER THAN 40 PERCENT DURING THE PERIOD.

ALTHOUGH THE FORECAST UPPER LEVEL JET PATTERN TONIGHT AND FRIDAY
IS NOT ALL THAT IMPRESSIVE...SIGNIFICANT LARGE SCALE ASCENT AND DFLN
ALOFT WILL PREVAIL OVER LOWER MISSISSIPPI VALLEY LATE TONIGHT INTO
FRIDAY AS THE INCREASINGLY NEGATIVELY TILTED UPPER TROUGH SWINGS
ACROSS THE LOWER MISSISSIPPI VALLEY. IN ADDITION...A VERY MOIST
AND UNSTABLE ATMOSPHERE WILL BE IN PLACE FOR THIS SYSTEM TO WORK
WITH HIGH PRECIPITABLE WATER VALUES...PWS OF NEARLY 2 INCHES
FORECAST BY THE GFS AND AROUND 1.6 INCHES BY THE NAM...AS A
FORECASTED LOW LEVEL JET OF 30 TO 35 KNOTS BRINGS MOISTURE NORTH
FROM THE GULF AS IT DEVELOPS AND TRANSLATES EASTWARD ACROSS THE
LOWER MISSISSIPPI VALLEY. BOTH GFS AND TO SOME DEGREE THE NAM FORECAST
A LOW LEVEL BOUNDARY OR CONVERGENCE ZONE ACROSS THE FORECAST AREA
LATE TONIGHT AND FRIDAY THAT MAY WELL SERVE AS A FOCUS FOR
CONVECTIVE DEVELOPMENT AND HEAVY RAIN. AS FAR AS THE GFS IS
CONCERNED...IT IS NOT CLEAR IF THIS FORECAST BOUNDARY IS
ASSOCIATED WITH ANY POSSIBLE CONVECTIVE FEEDBACK. WITH ALL THIS
SAID...THE INHERITED FLOOD WATCH WILL BE MAINTAINED BUT THE
STARTING TIME WILL BE PUSHED BACK UNTIL MIDNIGHT TONIGHT SINCE ANY
HEAVY RAIN THREAT WILL NOT BE UNTIL LATE TONIGHT OR EARLY FRIDAY
MORNING. RAINFALL AMOUNTS OF 3 TO 6 INCHES WITH LOCALLY HIGHER
VALUES ARE CERTAINLY POSSIBLE. PLAN TO ALSO MENTION THE SEVERE
THREAT LATE TONIGHT WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS.

BEYOND FRIDAY...THE UPPER TROUGH THAT WILL BE DIGGING OVER THE
WEST CONUS WILL ONLY SLOWLY MAKE ITS WAY EAST INTO THE CENTRAL
U.S. BY THE MIDDLE OF NEXT WEEK. AN UPPER RIDGE IS FORECAST TO BE
CENTERED NORTH OF THE FORECAST AREA OVER THE WEEKEND INTO EARLY
NEXT WEEK. A NEARLY DAILY CHANCE OF ISOLATED TO SCATTERED
CONVECTION WILL BE MAINTAINED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  65  79  65 /  50  70  70  20
BTR  84  67  80  66 /  60  70  60  20
MSY  85  70  80  69 /  40  70  70  30
GPT  83  68  80  68 /  20  50  70  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
     LAZ034>040-046>050-056>070.

S...FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
     MSZ068>071-077-080>082.

GM...NONE.

&&

11
Hazardous weather outlook, May 3, 11:04 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 AM CDT THU MAY 3 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-040000-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1104 AM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND HEAVY RAIN...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE FROM NEAR THE
ATCHAFALAYA RIVER LATE THIS MORNING ACROSS MUCH OF EAST CENTRAL AND
SOUTHEAST LOUISIANA...AND PORTIONS OF SOUTH MISSISSIPPI THROUGH THIS
AFTERNOON. ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS IS
EXPECTED AFTER MIDNIGHT TONIGHT. SOME OF THE THUNDERSTORMS THROUGH
THIS AFTERNOON AND AGAIN TONIGHT MAY BE SEVERE AND PRODUCE DAMAGING
WINDS AND LARGE HAIL...ESPECIALLY ACROSS EAST CENTRAL AND SOUTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI. IN ADDITION TO THE THREAT OF
SEVERE THUNDERSTORMS...THE THREAT OF HEAVY RAINFALL WILL EXIST. A
FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH FRIDAY
AFTERNOON. RAINFALL AMOUNTS OF 3 TO 6 INCHES MAY OCCUR WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY ALONG WITH THE THREAT OF
HEAVY RAINFALL. A FEW THUNDERSTORMS MAY ALSO BE SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS. TOTAL RAINFALL AMOUNTS OF 3 TO 6
INCHES MAY OCCUR THROUGH FRIDAY WITH ISOLATED HEAVIER AMOUNTS
POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEARLY EACH DAY
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION TODAY THROUGH FRIDAY. CONTINUE MONITORING THE WEATHER FOR
LATER STATEMENTS...WATCHES...AND POSSIBLE WARNINGS. PEOPLE IN FLOOD
PRONE AREAS CAN HELP BY MAKING SURE DRAINS AND GUTTERS ARE CLEAR OF
DEBRIS TO ALLOW WATER TO RUN OFF PROPERLY.

22

In the hours before

Special weather statement, May 3, 10:20 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CDT THU MAY 3 2007

LAZ046-047-056-031630-
ASSUMPTION-IBERVILLE-WEST BATON ROUGE-
1020 AM CDT THU MAY 3 2007

...LINE OF STRONG THUNDERSTORMS APPROACHING IBERVILLE AND
ASSUMPTION PARISHES...

AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR BREAUX BRIDGE TO
NEAR FRANKLIN.  THIS LINE OF THUNDERSTORMS IS MOVING TO THE
NORTHEAST AT 30 MPH...AND WILL AFFECT AREAS IN AND AROUND PIERRE
PART...WHITE CASTLE...PLAQUEMINE...GROSSE TETE...AND BRUSLY
THROUGH 1130 AM.  FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAINFALL OF UP TO AN INCH...PEA SIZE HAIL...AND WINDS GUSTING TO 45
MPH CAN BE EXPECTED AS THIS LINE OF THUNDERSTORMS MOVES THROUGH THE
AREA.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  STAY TUNED TO
NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR
YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS
CONCERNING THIS WEATHER THREAT.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:37 PM CDTFlood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more36 hr
May 3, 10:46 AM CDTSevere Thunderstorm WarningLIXIberville, West Baton Rouge44 min
May 3, 11:05 AM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Iberville25 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.